Hail, Hockley
- When
- September 7, 4:40 PM CST
- Where
- Hockley County, 3 mi W of Whitharral
- Measured
- 1 in hail
- Crop damage
- $150,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 33.733, -102.383
5 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 7, 2:46 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 346 PM CDT SUN SEP 07 2003 .DAY ONE... WARM ADVECTION SHOWERS WITH ISOLD THUNDER WILL PERSIST AND GRADUALLY SHIFT EASTWARD LATE THIS AFTERNOON. MEANWHILE...ATMOSPHERE LOOKS PRIMED FOR MORE CONVECTION...THIS TIME ROOTED IN THE BOUNDARY LAYER...OVER THE WESTERN COUNTIES THIS EVENING AND AREAWIDE TONIGHT. UPPER TROUGH WAS LOCATED THIS MORNING FROM EASTERN COLORADO SOUTH INTO NEW MEXICO...WITH 50 KNOT 300 MB JET MAX ROTATING EASTWARD AROUND BASE OF TROUGH SRN NM AS PER WHITE SANDS PROFILER AND MORNING RAOBS. AS ASSOCIATED VORT MAX APPROACHES...KINEMATIC AND THERMODYNAMIC PROFILES WILL BECOME MORE CONDUCIVE FOR DEEP MOIST CONVECTION. LOCAL LAPS...AS OF 2 PM...ALREADY INDICATING MINIMAL CONVECTIVE INHIBITION WEST WITH 1500 TO 2000 J/KG SURFACE BASED CAPE ALONG THE NM BORDER WHERE CLEAR SKIES HAVE PREVAILED SINCE MID MORNING. WITH LARGE SCALE ASCENT INCREASING...LAPSE RATES ARE PROGGED TO STEEPEN TO 7-8 DEG/KM BY 00Z ALONG THE NM BORDER...WITH MASS CONVERGENCE INCREASING ALONG SURFACE TROUGH AS LOW LEVEL WIND FIELD BACKS AHEAD OF SHORTWAVE. THUNDERSTORMS WILL DEVELOP ACROSS SE AND E NM NEXT FEW HOURS AND MOVE EAST AND NORTHEAST INTO THE SOUTH PLAINS. SEVERE THREAT WILL BE MINIMAL...BUT COULD SEE AN ISOLATED ROTATING CELL GIVEN DIRECTIONAL WIND SHEAR. INVERTED-V SOUNDINGS PROGGED SO AN ISOLATED SEVERE WIND GUST TO AROUND 60 KNOTS NOT OUT OF THE QUESTION EITHER ESP WEST THIS EVENING. NOT SURE OF AREAL COVERAGE...BUT GIVEN MODEL DEPICTION OF OMEGA FIELD AND SHARP MID LEVEL TROUGH...ACTIVITY MAY ORGANIZE INTO SQUALL LINE WITH INTENSITY DIMINISHING TOWARD MORNING AS IT MOVES EASTWARD ACROSS THE ROLLING PLAINS. WITH ALL OF THAT IN MIND...WILL GO WITH LIKELY POPS TONIGHT AREAWIDE. MAY KEEP POPS THRU TOMORROW AFTN EAST...BUT AS UPPER TROUGH MOVES EAST OF THE AREA...SHOULD SEE DRY CONDITIONS WITH NWLY UPPER FLOW. A LITTLE WARMER MONDAY GIVEN INCREASED INSOLATION AND RISING THICKNESSES. FCSTID = 06/JAMES .DAYS TWO THROUGH SEVEN... SHTWV TROF SLOW TO MOVE EAST AND MAY SEE SOME LINGERING STORMS ACROSS EASTERN COUNTIES MON EVE. WEAK RIDGING BUILDS IN BRIEFLY ON TUES BEFORE APPRCH OF NEXT SYSTEM. AS TROF AXIS DROPS SE ACROSS THE PLAINS ON WED...SFC LOW DVLPS IN THE PANHANDLES...WITH ANOTHER GOOD CHANCE OF TSTMS FOR THE SPLNS DURING THE DAY WED AND INTO THE NIGHT WITH THE PASSAGE OF THE COLD FRONT LATE WED/EARLY THURS. SYS IS QUICK TO MOVE OFF THURS IN VERY PROGRESSIVE PATTERN. STG UPPER LOW MOVING THROUGH MIDWEST FCST TO SEND ANOTHER COLD FRONT TOWARDS THE REGION BY SAT. TIMING STILL VERY UNCERTAIN WITH THIS FRONT...LEANED TOWARDS PUSHING PSG BACK TO SUN BUT KEPT FCST OF SAT PSG PER MODEL CONSENSUS. WITH LARGE TROF BEING CARVED OUT IN THE WEST...TRENDING TOWARDS COOL/WET WX SCENARIO FIRST PART OF NEXT WEEK. FCSTID = 33/CONDER FRIONA 58 83 59 84 / 70 10 10 10 TULIA 60 83 60 85 / 70 10 20 10 PLAINVIEW 60 84 61 86 / 70 10 20 10 LEVELLAND 61 86 61 86 / 60 10 10 10 LUBBOCK 62 86 62 86 / 60 10 20 10 BROWNFIELD 62 87 61 87 / 60 10 10 10 CHILDRESS 64 85 64 88 / 70 40 30 10 SPUR 64 86 63 87 / 60 40 20 10 ASPERMONT 67 86 65 90 / 60 40 30 10 .LBB...NONE.
TXZ021>044-080000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 549 AM CDT SUN SEP 7 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON AND EVENING. THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A MORTON TO BROWNFIELD LINE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN NEW MEXICO THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA. THESE THUNDERSTORMS WILL THEN MOVE EAST ONTO THE SOUTH PLAINS. ENOUGH ATMOSPHERIC INSTABILITY MAY BE PRESENT...PARTICULARLY ACROSS THE SOUTHWESTERN SOUTH PLAINS...FOR THE STRONGEST STORMS TO PRODUCE LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
The Lubbock radar (KLBB), 53 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail up to tennis ball size severely damaged nearly 8000 acres of cotton and 1000 acres of peanuts.
Strong thunderstorm wind estimated at around 80 mph caused major damage to the roof of a petroleum plant.
Strong thunderstorm wind blew down power lines and snapped power poles on Farm-to-Market Road 301 near town. A roof of a building at the golf course was damaged.
Storm spotters affiliated with the Muleshoe PD reported baseball size hail.
Strong thunderstorm wind caused roof damage and blew down power lines in town.
Golfball size hail damaged vehicles and destroyed crops.
Hail up to golfball size severely damaged an estimated 30,000 acres of cotton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337948, 5337954, 5337955, 5337949, 5337952, 5337950, 5337951, 5337953.